MAUDE Adverse Event Report: MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL

MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Catalog Number 75447545
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Pain (1994); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.
 
Event or Problem Description
It was reported that on (b)(6) 2017, patient underwent posterior spinal fusion surgery due to pre-op diagnosis as l5-s1 "spondy".Post-op, the tulip head broke off of the screw shaft.Due to which patient had sacral fracture and hardware revision was performed on (b)(6) 2017.In revision surgery, l2-ilium fixation was performed and broken screw was removed.No fragments of the broken screw remained inside the patient.
 
Additional Manufacturer Narrative
Additional information: product analysis: visual review, microscopic examination and dimensional inspection confirms the -01 bone screw was found disassembled from the -02 mas head.The retaining (-04) ring and (-03) crown sub-components were found as-received fully seated and assembled in the (-02) head.Microscopic examination identified a portion of the -04 retaining ring is sheared through the cross-sectional area of the ¿ears¿ on either side of the ring opening.Once this shearing of the retaining ring occurred, the mechanical retention strength of the assembly could have been correspondingly reduced.Dimensional inspection of bone screw head diameter found to be within print specification.The above observations are consistent with overload of the retaining ring.
 
Additional Manufacturer Narrative
Additional information: x-ray image review result: multiple imaging studies provided for morbidly obese osteoporotic patient who initially underwent l4-s1 fusion which was later revised to l2-ilium construct.This patient was evaluated initially for low back pain.The l4-s1 alif interbody fusion procedure appeared to obtain solid bone growth in the interbody spaces but construct failure due to pedicle/sacral fractures.The revision procedure to l2-ilium also demonstrates a solid lateral and interbody bony mass, but the construct failure was likely result of ongoing motion across the site of sacral and lumbar fractures.Hardware placement appears appropriate and it is likely patient specific fractures that contributed to the hardware failure (screw pull out) and displacement from the tulip head as seen on the x-ray image.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Although it is unknown which of the devices caused or contributed to the reported event, we are filing this report for notification purposes.Following devices were involved: (b)(6).If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the patient was pre-operatively diagnosed with degenerative spondylolisthesis l4-l5, lumbar degenerative disc disease, l5-s1, lumbar spinal stenosis, lumbar radiculopathy and lower back pain and underwent the follwoing procedures: anterior approach/exposure via retroperitoneal disseotions on the l4-l5 and l5-s1 disc space levels with repair via anterior lumbar interbody fusion (alif) technique, l4-l5 and l5-s1 retroperitoneal exposure of the lumbar spine with mobilization of iliac vessels, l4-l5 and l5-s1 anterior lumbar interbody fusion with interbody reconstruction, l4-l5 and l5-s1 anterior instrumentation, allograft bone morphogenetic protein for spinal fusion, anterior disc space, l4-l5 and l5-s1 posterior spinal fusion with segmental instrumentation, decompressive laminectomy, bilateral l4-l5, wide foraminotomies with complete facetectomies, intraoperative neurological monitoring and use of intraoperative fluoroscopy for spinal fusion.As per the op notes: ¿the interbody graft was then trailed.The appropriate size graft was chosen, packed with allograft bone and bone morphoegenetic protein sponges, recessed into position, confirmed on ap and lateral fluoroscopic imaging and then 20 mm screws were used to fixate across the disc space for the anterior instrumentation device.This was completed at l5-s1 followed by l4-l5 in an identical fashion.The appropriate size lordosis interbody reconstruction device was utilized; 20 mm screws were utilized as well.The screws were secured in position in the manufacture-recommended fashion.Under biplanar fluoroscopy, the pedicle were cannulated at l4 bilaterally, l5 bilaterally and s1 bilaterally.Each of the screws were tested and all tested appropriately.The right l5 screw had a low threshold and was moved slightly more laterally in its starting position although it did appear to be well-positioned on the ap and lateral imaging studies.(b)(6)2017: the patient underwent x-ray of lumbar spine.Impression: failed hardware, left side s1, post laminectomy syndrome and lumbar degenerative disk disease.(b)(6)2017: the patient underwent ct lumbar spine without contrast.Impression: scout view shows a total hip on the left and mild o steoarthristis of the right hip.T12-l1 shows mild arthristis of the rib articulations but a normal disc and spinal canal with mild facet arthrosis.L1-l2 shows mild degenerative bulging of the disc otherwise no stenosis.L2-l3 shows a minimal disc bulge with mild hypertrophy of the facet joints creating mild lateral recess stenosis on both sides.(b)(6)2017: the patient was preoperatively diagnosed with lateral sacral fractures with segmental instrumentation failure.2.L4 and l5 bilateral pedicle fractures.3.Recurrent listhesis following anterior posterior fusion l4-s1.4.Recurrent radiculopathy.5.Mechanical low back pain and underwent the following procedure: 1.L2-l3, l3-l4 retroperitoneal trans-psoas direct lateral interbody fusion.2.L2-l3, l3-l4 interbody reconstruction and fixation.3.Use of allograft bone and bone morphogenetic protein for anterior lumbar interbody fusion l2-l3, l3-l4.4.L4-l5, l5-s1 removal of posterior segmental instrumentation.5.Re-instrumentation l4-s1.6.Segmental fixation l2-s1.7.Pelvic fixation.8.Revision posterolateral fusion l2-l3, l3-l4, l4-l5, l5-s1.9.Intraoperative neurophysiologic monitoring.10.Intraoperative fluoroscopy for spinal fusion.The patient underwent ct scan pre-operatively revealed bilateral l4 pedicle fractures with pullout of the pedicle screws, bilateral l5 pedicle fractures and a coronal sacral fracture extending from the right si joint region to the mid body of the sacrum with loss of fixation in the sacrum and displacement of the tulip head from the pedicle screw system from the shank of the s1 screw on the left-hand side.As per the op notes, ¿ the neuromonitoring probes were used to safely traverse through the psoas muscle and then sequentially dilated to expose the disc space.At l3-l4, a 14 mm x 50 mm 12 degree lordosis graft was utilized and a 14 mm x 50 mm x12 degree graft was utilized at l2-l3 and a 16 mm x 50 x 12 degree graft was utilized at l3-l4.The grafts were packed with allograft bone and bone morphogenetic protein sponges recessed into position, confirmed in ap and lateral fluoroscopic images.¿ the patient tolerated the procedure without any intraoperative complications.(b)(6)2017: the patient underwent x-ray of lumbar spine.Impression: 1.Lumbar degenerative disk disease.2.Postlaminectomy syndrome.3.Sacral fractures, healing.(b)(6)2017: the patient underwent x-ray of lumbar spine.Impression: lumbar back pain, lumbar osteoarthritis and osteoporosis.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
CD HORIZON SPINAL SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Manufacturer (Section D)
MDT SOFAMOR DANEK PUERTO RICO MFG
barrio marianna rd 909, km0.4
humacao PR 00792
MDR Report Key6474732
Report Number1030489-2017-00780
Device Sequence Number11062476
Product Code KWP
UDI-Device Identifier00885074134215
UDI-Public00885074134215
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K042025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 03/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75447545
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/30/2017
Initial Date Received by Manufacturer 03/15/2017
Supplement Date Received by ManufacturerNot provided
05/09/2017
12/11/2017
01/12/2018
03/15/2018
Initial Report FDA Received Date04/10/2017
Supplement Report FDA Received Date06/02/2017
10/02/2017
01/10/2018
02/08/2018
03/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;